Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Blacksburg, VA

July 2, 2002Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 5:19 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 5:19 PM EDT (21:19 UTC)
Expired
Jul 2, 2002, 6:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS51 KRNK 022119
SVRRNK
VAC163-678-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA   
   LEXINGTON IN WEST CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR LEXINGTON...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO QUARTER SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE    
  LEXINGTON...
  COLLIERSTOWN...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

06

LAT...LON 3773 7938 3790 7946 3782 7970 3761 7953

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 2 2002

ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF
STORMS...SOME OF WHICH ARE BECOMING SEVERE.  CONVECTION HAS BEEN
LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY
IT SHUDNT THE NEXT 2 NIGHTS AS WELL.  ACTIVITY SHUD ALSO CONT TO BE
FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF
THE MTNS THRU THURSDAY.

12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE
WEEK...MUCH LIKE THE OLDER MRF RUNS.  MOST BELIEVE THIS TO BE
OVERDONE...SO WILL HOLD TEMPS UP.  STILL WILL BRING DRIER AIR INTO
THE REGION FRI AND KEEP IT DRY THRU MONDAY.

MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO
THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF.  WILL
RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR
THAT TIME.

FCSTID = 9
ROA   71  93  71  93 /  30  30  30  40
LYH   70  93  70  92 /  30  30  30  40
DAN   73  95  73  94 /  30  30  30  40
BLF   66  85  66  84 /  40  40  30  40
LWB   65  84  65  83 /  40  40  30  40
BCB   66  86  66  85 /  30  40  30  40
TNB   64  85  64  84 /  40  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jul 2, 2:47 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

228 PM     1N LEWISBURG              WV   0.75 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.

230 PM     FARLEY                    WV   0.75 INCH HAIL
07/02/02   SUMMERS
Special weather statement, Jul 2, 2:58 PM EDT, 2 hours 21 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY
SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE
HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR
ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY...
SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES
OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE
VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND
TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE
IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE
SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF
THEIR BANKS.

IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED
ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED
TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

JJ
Local storm report, Jul 2, 3:26 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

316 PM     NORTH BLACKSBURG          VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Local storm report, Jul 2, 4:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     LEWISBURG                 WV   WIND DAMAGE
07/02/02   GREENBRIER                     SEVERAL TREES REPORTED
                                          DOWN.

320 PM                               WV   0.88 INCH HAIL
07/02/02   MONROE                         REPORTED BY COUNTY
                                          WARNING POINT.

325 PM     1NW UNION                 WV   WIND DAMAGE
07/02/02   MONROE                         TREES DOWN.

335 PM     2N RIPPLE MEAD            VA   WIND DAMAGE
07/02/02   GILES                          SEVERAL TREES REPORTED
                                          DOWN.

410 PM     BLACKSBURG                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY                     REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jul 2, 4:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM                               VA   WIND DAMAGE
07/02/02   PULASKI                        TREES DOWN ON MT. OLIVET
                                          ROAD AND FAXON ROAD.

429 PM     7NE SPARTA                NC   0.75 INCH HAIL
07/02/02   ALLEGHANY NC
Local storm report, Jul 2, 5:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     5SE WYTHEVILLE            VA   WIND DAMAGE
07/02/02   WYTHE                          TREES DOWN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford37 min
Jul 2, 3:12 PM EDTSevere Thunderstorm WarningRNKBland33 min
Jul 2, 3:18 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig27 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningRNKGiles25 min
Jul 2, 3:51 PM EDTSevere Thunderstorm WarningRNKPulaski24 min
Jul 2, 3:57 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jul 2, 3:57 PM EDTSevere Thunderstorm WarningRNKCraig48 min
Jul 2, 4:07 PM EDTFlash Flood WarningRNKMontgomery3 hr
Jul 2, 4:36 PM EDTSevere Thunderstorm WarningRNKBath24 min
Jul 2, 4:40 PM EDTSevere Thunderstorm WarningRNKBotetourt50 min
Jul 2, 4:42 PM EDTSevere Thunderstorm WarningRNKWythe33 min
Jul 2, 4:46 PM EDTSevere Thunderstorm WarningRNKCarroll29 min
Jul 2, 4:57 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax48 min
Jul 2, 5:09 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Salem36 min
Jul 2, 5:29 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jul 2, 6:09 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington111 min
Jul 2, 6:28 PM EDTSevere Thunderstorm WarningRNKHenry32 min
Jul 2, 7:10 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville35 min
Jul 2, 7:26 PM EDTSevere Thunderstorm WarningRNKCampbell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.